Scroll down to learn more about general classroom management of school health emergencies. Check individual emergency medical plans for specific information about students. Only trained staff may administer emergency medications.To watch a video on proper use of an asthma inhaler click here.Interventions:
- Stay with child continuously. Attempt to calm student if needed.
- Have student rest in a sitting position, breathing slowly through the mouth, exhaling slowly through pursed lips.
- Have student take prescribed medications as ordered by MD and as indicated on medication permission form.
- Offer fluids.
- Notify school nurse if available.
- Notify parent if child has severe breathing difficulty or if medication is not effective in 15 minutes.
- If parent is unavailable or student does not respond to above, call 911 and transport to: _________
- Monitor breathing and begin rescue breathing as necessary.
Low Blood Sugars
- For signs/symptoms of low blood sugar, check blood glucose with meter to confirm. If no blood glucose meter is available, treat as a low blood sugar.
- For low blood sugars, give fast acting sugar source:
- 3-4 glucose tablets 4 oz. juice 6 oz. regular soda 3 tsp. glucose gel
- Recheck blood sugar in 15 minutes. If blood sugar remains low repeat intervention. If within target range, give protein snack.
DO NOT LEAVE STUDENT UNATTENDED!
IF STUDENT BECOMES UNCONSCIOUS, CALL 911 AND ADMINISTER GLUCAGON IF ORDERED.
SeizuresSee Diastat instructions here.
- Stay with child continuously during and after seizure.
- Assist student into horizontal position if loss of consciousness occurs. Remove glasses and loosen clothing around neck.
- Turn onto side as soon as possible.
- Clear area around student.
- DO NOT RESTRAIN MOVEMENT OR PLACE ANYTHING IN MOUTH!
- Monitor breathing.
- If seizure lasts more than 5 minutes or student has continuous seizures without waking call 911.
- When seizure is over, allow student to rest.
- Notify parents and school nurse.
- Observe the following during any seizure activity: Date, Time, Duration, Specific Behavior, Aura, Status Epilepticus.
Allergic ReactionsWatch video on EpiPen injection here.
- Stay with student continuously
- Administer medication prescribed (NOTE: Call 911, if Epi-pen is administered)
- Contact parents immediately for pickup or further instructions
- If stung, remove stinger, apply cool compress to site, and elevate.
- Keep student sitting up
- Observe for signs of Anaphylactic Shock:
- Increased swelling, hives
- Difficulty breathing
- Loss of color around lips
- Weak pulse
- Monitor breathing